Alert archive / Montana / Flash Flood Warnings in 2014

Flash Flood Warning 6, NWS Missoula, MT

August 14, 2014Missoula County, Montana

NWS Missoula, MT issued this flash flood warning at Aug 14, 2014, 6:10 PM MDT for Missoula County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2014, 6:10 PM MDT (00:10 UTC)
Expired
Aug 14, 2014, 9:15 PM MDT
In force
3 hr
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Flood severity
None

County Missoula County, MT

The radar

The Missoula radar (KMSX), 39 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2014-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2014-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

055 
WGUS55 KMSO 150010
FFWMSO
MTC063-150315-
/O.NEW.KMSO.FF.W.0006.140815T0010Z-140815T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
610 PM MDT THU AUG 14 2014

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANDERSON GULCH IN THE LOLO CREEK BURN...LOLO CREEK BURN AREA IN
  SOUTHERN MISSOULA COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 915 PM MDT.

* AT 606 PM MDT...DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER THE
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...LOLO CREEK BURN AREA AND ANDERSON
  GULCH IN THE LOLO CREEK BURN. ROCK, BOULDER, MUD, DEBRIS FLOWS
  ARE LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING...MUD AND DEBRIS FLOWS ARE
IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER
GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD
TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 4678 11438 4681 11415 4672 11413 4670 11437

$$
1 follow-up statement
414 
WGUS75 KMSO 150114
FFSMSO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
714 PM MDT THU AUG 14 2014

MTC063-150124-
/O.CAN.KMSO.FF.W.0006.000000T0000Z-140815T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MISSOULA MT-
714 PM MDT THU AUG 14 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN MISSOULA
COUNTY...

LAT...LON 4678 11438 4681 11415 4672 11413 4670 11437

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:39 PM MDT, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 14, 2:39 PM MDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
239 PM MDT Thu Aug 14 2014

...More Showers and Thunderstorms through Friday...
...Drier and a little warmer Saturday into early next week...

.DISCUSSION...A very moist and unstable atmosphere will support widespread
showers and thunderstorms through this evening over the northern
Rockies. Isolated thunderstorms could become severe over western
Montana into this evening. A very favorable low level wind
environment for possible rotating updrafts is developing late
Thursday afternoon. The rotating updrafts act to prolong the storm life
and often result in heavier rain and larger hail. Please
note...most areas will just see showers and modest thunderstorms,
although. The mostly likely area to see an isolated severe
thunderstorm is from about Libby and Polson southward across the
remainder of western Montana, as well as the eastern Clearwater
Mountains of Idaho. Also, given how moist the atmosphere is (much
higher moisture content than normal), the potential for local
heavy rain cores within storms and flash flooding is a distinct
possibility. The main watch areas for flash flooding is the Lolo Fire
Complex (immediately west of Lolo) and the flood prone areas near
Drummond and Bearmouth.

The main low pressure system that has been over the Pacific
Northwest will be shifting a little further eastward towards
northern Idaho and western Montana Friday. This will further cool
the atmosphere. However, it will also produce a very unstable
atmosphere and widespread showers across north central Idaho and
western Montana. Most areas of north central Idaho and western
Montana should see wetting showers (or more than 0.10" precipitation).

The drying trend should start on Saturday with a drier northwest
flow gradually developing. However, some moisture and instability
should linger over mainly northwest Montana.

The air mass should continue to slowly dry Sunday into early next
week under a more westerly flow aloft. This should translate into
a slow warming trend as well.

In the very long term, models are surprisingly consistent showing
a rather cool trough of low pressure developing over the northern
Rockies later next week. Stay tuned. It could be a significant
pattern change.

&&

AVIATION...A very unstable and moist atmosphere will be over north
central Idaho and western Montana into tonight. A very favorable
lower level wind environment is also expected and could support
rotating updrafts within stronger storms. Overall, this translates
into scattered showers and thunderstorms with a few very strong
thunderstorms possible. Although most storms should have moderate
to heavy rain cores and gusty winds...isolated storms could also
produce very large hail across western Montana this evening. KMSO
and KBTM appear most susceptible to the stronger storms.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/NWSMissoula
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Aug 14, 4:42 PM MDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
442 PM MDT THU AUG 14 2014

IDZ007-008-142315-
LOWER HELLS CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION-
342 PM PDT THU AUG 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN IDAHO COUNTY UNTIL 415 PM
PDT...

AT 340 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES WEST OF GRANGEVILLE...MOVING NORTH AT 25
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KEUTERVILLE...
COTTONWOOD AND FERDINAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4601 11656 4604 11653 4613 11653 4614 11649
      4619 11647 4621 11644 4618 11625 4616 11619
      4589 11631 4591 11657
TIME...MOT...LOC 2241Z 188DEG 24KT 4599 11642
Special weather statement, Aug 14, 5:17 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
517 PM MDT THU AUG 14 2014

IDZ007-142345-
OROFINO/GRANGEVILLE REGION-
417 PM PDT THU AUG 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN IDAHO COUNTY UNTIL 445 PM
PDT...

AT 413 PM PDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 8 MILES
SOUTHWEST OF NEZPERCE...OR 15 MILES SOUTHWEST OF KAMIAH...MOVING
NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PARDEE AND WOODLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4620 11643 4616 11620 4626 11610 4632 11615
      4634 11615 4632 11605 4603 11622 4608 11647
TIME...MOT...LOC 2316Z 198DEG 14KT 4614 11630
Special weather statement, Aug 14, 5:32 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
532 PM MDT THU AUG 14 2014

IDZ006-MTZ005-006-150015-
SOUTHERN CLEARWATER MOUNTAINS-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
532 PM MDT THU AUG 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...NORTHERN
RAVALLI AND SOUTHERN MISSOULA COUNTIES UNTIL 615 PM MDT/515 PM
PDT/...

AT 430 PM PDT/530 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14
MILES SOUTH OF LOLO CREEK BURN AREA TO 5 MILES SOUTHWEST OF
HAMILTON...AND MOVING NORTH AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...HAMILTON...
WOODSIDE...VICTOR...STEVENSVILLE...FLORENCE...GRANTSDALE...
PINESDALE...CORVALLIS AND BELL CROSSING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4668 11398 4614 11391 4609 11441 4666 11436
TIME...MOT...LOC 2332Z 196DEG 25KT 4658 11440 4620 11422
Special weather statement, Aug 14, 5:54 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
554 PM MDT THU AUG 14 2014

MTZ001-004-150100-
KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION-
554 PM MDT THU AUG 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SANDERS...WESTERN
MISSOULA AND MINERAL COUNTIES UNTIL 700 PM MDT...

AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SAINT REGIS TO 11
MILES SOUTHWEST OF ALBERTON...AND MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...SAINT REGIS...
SUPERIOR...TARKIO...WEST MULLAN FIRE BURN AREA...PARADISE...PLAINS...
QUARTZ...LOZEAU...KEYSTONE...STARK AND WEEKSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4757 11501 4734 11463 4721 11436 4688 11477
      4727 11532
TIME...MOT...LOC 2355Z 190DEG 18KT 4731 11519 4691 11461

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:00 PM MDTFlash Flood WarningMSOMineral2 hr
Aug 14, 6:20 PM MDTSpecial Weather StatementMSOMissoula40 min
Aug 14, 6:35 PM MDTSpecial Weather StatementMSOMissoula55 min
Aug 14, 6:46 PM MDTSpecial Weather StatementMSOSanders59 min
Aug 14, 8:29 PM MDTSpecial Weather StatementMSOSanders61 min
Aug 14, 9:15 PM MDTSpecial Weather StatementMSOSanders60 min
Aug 15, 8:58 AM MDTSpecial Weather StatementMSOMineral47 min
Aug 15, 10:16 AM MDTFlash Flood WatchMSOFlathead11 hr
Aug 15, 11:55 AM MDTSpecial Weather StatementMSOPowell35 min
Aug 15, 12:00 PM MDTSpecial Weather StatementMSOSilver Bow45 min
Aug 15, 12:05 PM MDTSevere Thunderstorm WarningMSODeer Lodge, Powell25 min
Aug 15, 12:08 PM MDTSevere Thunderstorm WarningMSODeer Lodge, Powell, Silver Bow22 min
Aug 15, 12:32 PM MDTSpecial Weather StatementMSOSilver Bow28 min
Aug 15, 12:43 PM MDTAreal Flood AdvisoryMSOSilver Bow2 hr
Aug 15, 1:01 PM MDTSpecial Weather StatementMSOLincoln44 min
Aug 15, 1:05 PM MDTAreal Flood AdvisoryMSODeer Lodge, Powell, Silver Bow115 min
Aug 15, 4:45 PM MDTAreal Flood AdvisoryMSOMissoula60 min
Aug 15, 5:36 PM MDTSpecial Weather StatementMSOPowell54 min
Aug 15, 5:42 PM MDTSpecial Weather StatementMSOLincoln63 min

Nearby

Flash Flood Warnings in Montana, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.